Format

Send to

Choose Destination
Strahlenther Onkol. 2014 Feb;190(2):229-32. doi: 10.1007/s00066-013-0474-3. Epub 2013 Dec 22.

Unusual acute and delayed skin reactions during and after whole-brain radiotherapy in combination with the BRAF inhibitor vemurafenib. Two case reports.

Author information

1
Department of Radiation Oncology, Johann Wolfgang Goethe-University Hospital, Theodor-Stern-Kai 7, 60590, Frankfurt am Main, Germany, bj.schulze@gmx.de.

Abstract

BACKGROUND:

Besides radiotherapy (RT) and surgery, the introduction of BRAF inhibitors like vemurafenib has provided new opportunities for treatment of patients with metastasized malignant melanomas. RT and vemurafenib are being increasingly used concurrently, although little is known about the potential side effects of this combination. Vemurafenib is known to cause severe cutaneous skin reactions such as phototoxicity and evidence is accumulating that RT may further enhance these side effects.

PATIENTS AND METHODS:

We report two cases of unusual skin reactions occurring during and after treatment with a combination of vemurafenib and whole-brain irradiation in patients with cerebral metastases arising from malignant melanomas.

RESULTS:

One case report describes excessive acute radiodermatitis which arose during whole-brain irradiation in combination with vemurafenib. The second describes a late skin reaction occurring approximately 30 days after completion of RT.

CONCLUSION:

These two case reports show that combination of both treatment modalities is possible, but requires close monitoring of patients and good interdisciplinary collaboration.

PMID:
24362499
DOI:
10.1007/s00066-013-0474-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center